Symptom: Heart Races, Seems to Skip a Beat, or Flutters

Initial Grading Reminder

Grade 1: Mild symptoms; intervention not indicated
Grade 2: Intervention indicated

Assessment and Grading

Characterize the symptom (onset, pace)

Ask the patient:

Have you had this symptom in the past? Is this a new or worsening symptom? When did it start or get worse? Has it developed gradually or suddenly? Have you started any new medications, OTCs, supplements, or marijuana?

Grade the symptom

Ask the patient:

How often does your heart seem to skip a beat or race? Does it only happen when you’re doing an activity or exercising or does it also do so at rest?

Patient Query Regarding Other Symptoms/Red Flags

Ask the patient:

Are you having any difficulty swallowing? Has your mood changed recently (are you a little hyper or depressed)?

Patient Factors to Consider That Affect the Approach to Intervention

Consider the following in individualizing the intervention: Is the patient a good or poor historian? Any language barriers or cognitive deficits? Is the patient reliable (able to carry out treatment recommendations)? Does this patient have alcohol/substance abuse issues? Does the patient have transportation? Is there sufficient caregiver support?

  • Click Here for Telephone Triage

    Suggested Intervention

    Patients with new-onset moderate or worse (or worsening) symptoms should be seen. Patients with any of the red-flag symptoms should be seen immediately.

  • Click Here for In-Office Triage

    Nursing Assessment of Potential Causes

    Thyroiditis - Nursing Assessment

    • Look
    • Listen
    • Recognize
    • Look
    • Listen
    • Recognize
    • Look
    • Listen
    • Recognize
    • Does the patient appear unwell?
    • Changes in weight since last visit
      • Appear heavier? Thinner?
    • Changes in hair texture/thickness?
    • Appearing hot/cold?
    • Does the patient look fatigued?
    • Appetite/weight changes?
    • Hot or cold intolerance?
    • Change in energy, mood, or behavior?
    • Palpitations?
    • Increased fatigue?
    • Bowel-related changes?
      • Constipation/diarrhea
    • Skin-related changes?
      • Dry/oily
    • Ensure that patient undergoes thyroid function tests prior to first dose, every 12 weeks while on PD-1 therapy and q3 weeks with ipilimumab
    • High TSH with low free T4 consistent with primary hypothyroidism
    • DDX: secondary hypothyroidism due to hypophysitis, low TSH and low free T4
    • Occasionally thyroiditis with transient hyperthyroidism (low TSH and high free T4) may be followed by more longstanding hypothyroidism (high TSH and low free T4)
    • Other immune-related toxicity?
    • Prior thyroid dysfunction?

    Cardiotoxicity - Nursing Assessment

    • Look
    • Listen
    • Recognize
    • Look
    • Listen
    • Recognize
    • Look
    • Listen
    • Recognize
    • Does the patient look unwell?
    • Fatigued?
    • Diaphoretic?
    • SOB or in respiratory distress?
    • Is there leg edema?
    • Change in energy level?
    • SOB or DOE?
    • Leg edema?
    • Palpitations?
    • Changes in BP?
    • Dizziness or syncope?
    • What exacerbates or improves symptoms?
    • Any new prescribed or OTC meds? Illicit substances?
    • Any underlying cardiac disease (CAD, MI, or other)?
    • What exacerbates or improves symptoms?
    • Prior radiation therapy?
    • Determine specific toxicity and related grade (if applicable)
    • Other related symptoms: hypotension, syncope, chest pain, DOE, SOB, palpitations, edema, etc.
    • Impact of symptoms on QOL/performance status
    • Changes in cardiac function: ECG changes, decreased EF, elevated cardiac enzymes (troponin, CK)
    • Assess other changes in oxygen saturation, BP, lung function

    Differential Diagnosis

    What do you suspect is the cause of your heart arrhythmia?